Texas, 2023

Drought in Texas, September 1 to 30, 2023

September 1 to 30, 2023 · NWS SJT · 20 events in 20 counties and zones

The drought intensified across much of west central Texas during the month of September and eased up a little toward the end of the month.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

The drought intensified across much of west central Texas during the month of September and eased up a little toward the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Aug 31, 11:13 PM CST, 47 minutes earlier.

Area forecast discussion, Aug 31, 11:13 PM CST, 47 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
1213 AM CDT Fri Sep 1 2023

...New AVIATION...

.SHORT TERM...
(This evening through Friday)
Issued at 228 PM CDT Thu Aug 31 2023

Very quiet weather continues through Friday. Upper level ridging
will remain in control resulting in hot and dry conditions. Lows
this morning dipped down into the lower to mid 60s across much of
the Concho Valley, northern Edwards Plateau, and northwestern Hill
Country. With clear skies and light winds tonight expect similar
temperatures to dip back down into the 60s. Highs tomorrow will be
in the upper 90s to lower 100s under mostly sunny skies.

&&

.LONG TERM...
(Friday night through next Thursday)
Issued at 248 PM CDT Thu Aug 31 2023

Expect hot and dry conditions to continue through the upcoming
holiday weekend. The ridge aloft from New Mexico into the central
Plains will be eroded during the weekend. This will occur as an
upper trough develops over the western CONUS, and a weak upper low
moves from near the Texas/Louisiana border toward north-central
Texas. Mostly clear skies are expected over our area Saturday
through Monday, with above normal temperatures. Daily highs will be
mostly 100-103 degrees across much of our area. With the forecast
strength of the 850mb thermal ridge, will have to monitor for the
possibility of temperatures being a little hotter than this, and for
the potential need to re-issue Heat Advisories for some of our area.

As the western CONUS trough progresses east early next week, the
aforementioned Texas low will open into a trough and lift northeast
into eastern Oklahoma/Arkansas. Temperatures should be a few degrees
lower by Wednesday and Thursday, but will still be above normal.

The GFS and ECMWF differ with the forecast details in the Wednesday/
Thursday time frame. While both models redevelop an upper high over
northern Mexico into southern New Mexico and southeastern Arizona,
the GFS shows a possibility of an embedded disturbance entering our
area, on the eastern periphery of the high. In addition, the GFS
tries to bring the trailing portion of of a cold front south toward
the Red River. This may lead to a low chance for showers and
thunderstorms in parts of our area. The ECMWF shifts the high a
little farther east, and with the associated subsidence, suggests a
continuation of dry conditions for our area. At this time, going
with the blended model consensus which keeps rain chances minimal in
our area.

&&

.AVIATION...
(06Z TAFS)
Issued at 1213 AM CDT Fri Sep 1 2023

VFR conditions expected for the next 24 hours. Light winds
overnight should become southerly in the morning, then shift
easterly in the afternoon, but remain at or below 10KT.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene    100  70 100  71 /   0   0   0   0
San Angelo 101  70 100  71 /   0   0   0   0
Junction   101  69 100  71 /   0   0   0   0
Brownwood  100  70 100  69 /   0   0   0   0
Sweetwater 102  71 102  72 /   0   0   0   0
Ozona       97  71  97  70 /   0   0   0   0
Brady       99  70  99  71 /   0   0   0   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...42
LONG TERM....19
AVIATION...SK
Hazardous weather outlook, Aug 31, 1:22 PM CST, 10 hours 38 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
222 PM CDT Thu Aug 31 2023

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-011930-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
222 PM CDT Thu Aug 31 2023

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Dry and hotter conditions are expected for the rest of this week
into the first part of next week. This will result in elevated
fire weather conditions, primarily during the afternoon and
evening hours each day. Daily highs will be at or above 100
degrees across much of the area Friday through Monday. This will
bring an increased potential for heat-related illnesses.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Shackelford

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Shackelford forecast zone
Reported by
Drought Monitor
Coordinates
32.736, -99.354 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Shackelford County during the month of September.

Drought, Nolan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Nolan forecast zone
Reported by
Drought Monitor
Coordinates
32.304, -100.406 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Nolan County during the month of September.

Drought, Taylor

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Taylor forecast zone
Reported by
Drought Monitor
Coordinates
32.301, -99.890 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Taylor County during the month of September.

Drought, Callahan

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Callahan forecast zone
Reported by
Drought Monitor
Coordinates
32.298, -99.373 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Callahan County during the month of September.

Drought, Sterling

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sterling forecast zone
Reported by
Drought Monitor
Coordinates
31.828, -101.050 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Sterling County during the month of September.

Drought, Coke

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coke forecast zone
Reported by
Drought Monitor
Coordinates
31.889, -100.530 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Coke County during the month of September.

Drought, Runnels

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Runnels forecast zone
Reported by
Drought Monitor
Coordinates
31.831, -99.976 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Runnels County during the month of September.

Drought, Coleman

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Coleman forecast zone
Reported by
Drought Monitor
Coordinates
31.773, -99.454 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Coleman County during the month of September.

Drought, Brown

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Brown forecast zone
Reported by
Drought Monitor
Coordinates
31.774, -99.000 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across Brown County during the month of September.

Drought, Irion

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Irion forecast zone
Reported by
Drought Monitor
Coordinates
31.304, -100.982 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Irion County during the month of September.

Drought, Tom Green

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Tom Green forecast zone
Reported by
Drought Monitor
Coordinates
31.404, -100.462 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe drought conditions across Tom Green County during the month of September.

Drought, Concho

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Concho forecast zone
Reported by
Drought Monitor
Coordinates
31.327, -99.864 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Concho County during the month of September.

Drought, McCulloch

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
McCulloch forecast zone
Reported by
Drought Monitor
Coordinates
31.199, -99.347 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme drought conditions across McCulloch County during the month of September.

Drought, San Saba

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
San Saba forecast zone
Reported by
Drought Monitor
Coordinates
31.155, -98.818 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme/exceptional drought conditions across San Saba County during the month of September.

Drought, Crockett

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Crockett forecast zone
Reported by
Drought Monitor
Coordinates
30.723, -101.412 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Crockett County during the month of September.

Drought, Schleicher

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Schleicher forecast zone
Reported by
Drought Monitor
Coordinates
30.897, -100.539 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Schleicher County during the month of September.

Drought, Sutton

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Sutton forecast zone
Reported by
Drought Monitor
Coordinates
30.498, -100.538 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Sutton County during the month of September.

Drought, Menard

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Menard forecast zone
Reported by
Drought Monitor
Coordinates
30.890, -99.821 (the zone’s center; the record gives no point)

The US Drought Monitor indicated moderate/severe/extreme drought conditions across Menard County during the month of September.

Drought, Mason

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Mason forecast zone
Reported by
Drought Monitor
Coordinates
30.718, -99.226 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Mason County during the month of September.

Drought, Kimble

When
September 1, 12:00 AM CST to September 30, 11:59 PM CST
Where
Kimble forecast zone
Reported by
Drought Monitor
Coordinates
30.487, -99.749 (the zone’s center; the record gives no point)

The US Drought Monitor indicated severe/extreme/exceptional drought conditions across Kimble County during the month of September.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1138957, 1138959, 1138960, 1138961, 1138962, 1138965, 1138967, 1138968, 1138970, 1138971, 1138972, 1138973, 1138975, 1138976, 1139588, 1139589, 1139590, 1139591, 1139592, 1139593.